Fatal aplastic anemia associated with ticlopidine therapy – Approaches to an adverse drug reaction: COMMENTS(1)

COMMENTS

Adverse drug events are a common occurrence in clinical practice. The main issue that arises when analyzing suspected adverse drug reactions (adrs) is the degree of certainty over whether the drug is in fact responsible. Most physicians instinctively ar rive at a prob abil ity by clini cal in tro spec tion based on prior personal experiences or knowledge. This value is, however, subject to significant biases and thus might be quite inaccurate. flovent inhaler

When case details are considered in a more structured fashion, it is possible to derive a more thoughtful conclusion. This is illustrated in the following discussion.

Diagnosis: Definitions for drug-induced cytopenias have been published from a consensus conference. This patient  had ‘definite aplastic anemia’ characterized by pancytopenia and a hypocellular, noninfiltrated bone marrow. Chronology: The compatible period for onset of a drug-induced aplastic anemia is four days after initial dose to four months after end of exposure if the drug is discontinued . An appropriate interval of six weeks was observed. Graphing the time course of parameter of interest (eg, cell counts) in relation to drug exposure is invaluable in displaying tempotal plausibility (Figure 1).

This entry was posted in Fatal aplastic and tagged A plastic anemia, Adverse drug reaction, Ticlopidine.